Purchase this article with an account.
J. Narvaez, J. W. Cowden; Sterile Endophthalmitis Associated With the Use of Mitomycin C in a Patient Wwith a Keratoprosthesis. Invest. Ophthalmol. Vis. Sci. 2007;48(13):1873. doi: https://doi.org/.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Report and discuss a rare and interesting complication in a patient with a keratoprosthesis.
The history, clinical presentation, diagnostic, and therapeutic interventions, as well as clinical progression of the patient are reviewed for this study.
A 44-year-old male developed pain, redness, and decreased vision 2 days after the removal of a conjunctival fibrous tissue overgrowth of his keratoprothesis. Mitomycin C was used intraoperatively. Due to the aggressive recurrence of the overgrowth, he was given topical drops of Mitomycin C. Upon examination he had a visual acuity of hand motion at 2 feet, injected conjunctiva, many cells in the anterior chamber, and a white material on the back of the keratoprosthesis. A diagnosis of bacterial endophthalmitis was suspected so cultures of the conjunctiva and vitreous were obtained and intravitreal vancomycin and ceftazidine injected. The cultures showed no growth. The visual acuity continued to worsen and the white plaque continued to cover the posterior surface of the keratoprosthesis. A second vitreous tap done 2 days after first tap also yielded no growth. The white plaque worsened, but the patients’ external ocular appearance and B-scan did not have the classic appearance of endopthalmitis. The possibility of a sterile inflammatory process was considered so Pred Forte drops q2h added to his treatment. On the following visits, his vision slowly improved, and the white plaque started to coalesce behind the keratoprosthesis and get smaller as time progressed. A month afterwards the visual acuity had improved to 20/400 and the plaque was barely visible on the back of the keratoprosthesis.Upon review of this case the only new medications the patient was using prior to the development of the endophtalmitis were the Mitomycin C topical drops. The cultures showed no growth. The patient did not improve despite adequate antibiotic treatment but only improved when steroids were added. A hypersensitivity or toxic reaction to the use of Mitomycin C is believed to be the cause of this patient’s sterile endophthalmitis.
When being confronted with suspicion of endophthalmitis, in a patient with a keratoprosthesis it is important, to rule out a sterile inflammatory process, and that the use of Mitomycin C may contribute to the development of this condition.
This PDF is available to Subscribers Only